Tornadoes · United States · Kansas · 2013

EF0 tornado, Hope, Kansas, May 19, 2013

This EF0 tornado ran 0.1 miles across Dickinson County on May 19, 2013, touching down at 5:17 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 19, 2013
Touchdown
5:17 PM CDT (22:17 UTC)
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Dickinson County
Touchdown point
38.614, -97.063
Lift-off point
38.614, -97.063
Record number
1305191617-01

The damage survey

1 damage points were recorded along this path by NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Brief touchdown reported by local law enfrcement.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A supercell thunderstorm became embedded within a line of storms and produced a small EF1 tornado near the Emporia airport. This tornado produced a non-continuous damage path approximately 9 miles long with the majority of the damage rated EF0. The EF1 damage was located near the airport to a home and outbuilding that had portion of the roof removed.

Report from Ramona volunteer FD of a brief tornado touchdown north of town in Dickinson County. No damage and circulation on ground was only visible briefly.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:40 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 19, 4:22 PM CDT, 55 minutes earlier.

Area forecast discussion, May 19, 4:22 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT SUN MAY 19 2013

.SHORT TERM...(TONIGHT)
ISSUED AT 419 PM CDT SUN MAY 19 2013

STRONG TO SEVERE CONVECTION IS EXPECTED TO CONTINUE ACROSS THE CWA
THIS EVENING. UPPER JET IS NOSING INTO SOUTH CENTRAL KANSAS WITH
MUCH OF THE CWA UNDER THE FAVORABLE LEFT EXIT REGION ENHANCING LIFT
OVER NORTH CENTRAL AND NORTHEAST KANSAS. STEEP MID LEVEL LAPSE RATES
OF 8 TO 9 DEGREES CELSIUS HAVE OVERSPREAD NORTHEAST KANSAS AS THE
UPPER TROUGH PIVOTS NORTHEAST THIS AFTERNOON AND EVENING. CAPE
VALUES HAVE INCREASED TO 2000 TO 4000 J/KG AND BULK SHEAR OF 40 TO
50 KTS. POTENTIAL FOR ISOLATED TORNADOES IS EXPECTED TO CONTINUE
INTO THE MID EVENING HOURS. 0-1 KM STORM RELATIVE HELICITY 100 TO
150 M2/S2 IS FORECAST FROM SOUTH CENTRAL KANSAS ACROSS EAST CENTRAL
KANSAS THIS EVENING. A COLD FRONT WILL ALSO MOVE THROUGH MUCH OF THE
CWA TONIGHT BEFORE STALLING SOUTHEAST OF THE TURNPIKE TOWARD
MORNING. LOWS TONIGHT WILL RANGE FROM THE MID 50S NORTH CENTRAL TO
THE MID 60S EAST CENTRAL.

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 419 PM CDT SUN MAY 19 2013

UPPER LOW WILL CUTOFF OVER THE NORTHERN PLAINS MONDAY AND MOVE
LITTLE THROUGH TUESDAY. WITH THE COLD AIR ALOFT THERE WILL BE
STEEPER LAPSE RATES AND A CONTINUED POTENTIAL FOR SOME CONVECTION
GRAZING THE NORTHERN CWA UNTIL THE UPPER LOW SPINS EASTWARD BY
WEDNESDAY. AT THE SAME TIME...THE BOUNDARY THAT GETS PUSHED
SOUTHWARD INTO SOUTHERN KS WILL LINGER WITH CONTINUED CHANCES FOR
THUNDERSTORMS ACROSS THE SOUTHERN AND ESPECIALLY THE FAR SOUTHEAST
CWA UNTIL THE EASTWARD MOVEMENT OF THE UPPER TROUGH PUSHES THE
BOUNDARY AND DRIER AIR SOUTH OF THE CWA. THIS WILL TAKE PLACE
TUESDAY NIGHT THROUGH WEDNESDAY. HIGHS MONDAY WILL BE IN THE
80S...THEN COOLING INTO GENERALLY THE MIDDLE 70S FOR TUESDAY AND
WEDNESDAY. AS THE UPPER TROUGH CONTINUES TO SHIFT EASTWARD THROUGH
THE END OF THE WEEK...WARM AIR ADVECTION WILL SPREAD NORTHEASTWARD
ACROSS THE AREA AS UPPER RIDGING ALOFT DEVELOPS ACROSS THE CENTRAL
PLAINS. THIS WILL WARRANT A REINTRODUCTION OF CHANCES FOR
THUNDERSTORMS THURSDAY INTO THE WEEKEND.  AS THIS OCCURS...HIGHS
SHOULD BEGIN TO EDGE BACK INTO THE LOW TO MID 80S FOR THE
WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 419 PM CDT SUN MAY 19 2013

VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTION. TIMING OF TSRA INTO
THE TERMINALS WITH MHK IN THE 19Z-20Z TIME FRAME AND TOP AND FOE
AROUND 22Z. WITH SCATTERED TSRA EXPECTED HAVE INCLUDED MVFR CIGS
AND VSBYS IN TAFS THROUGH 02Z. WINDS WILL CONTINUE TO BE GUSTY OUT
OF THE SOUTH THROUGH THE THE EARLY EVENING THEN DECREASE AFTER 02Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...63
AVIATION...53
Hazardous weather outlook, May 19, 2:00 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
200 PM CDT SUN MAY 19 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-201900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
200 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS
THE ENTIRE AREA AS A STRONG UPPER SYSTEM APPROACHES THE AREA FROM
THE WEST. THESE STORMS ARE EXPECTED TO BRING HAIL...WITH SOME
GREATER THAN TWO INCHES...AS WELL AS STRONG DAMAGING WIND GUSTS
AND ISOLATED TORNADOES. STORMS WILL MOVE THROUGH EAST AND
SOUTHEAST KANSAS THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS ANOTHER CHANCE FOR SEVERE WEATHER ON MONDAY
AFTERNOON AND EVENING...WITH HIGHER CHANCES FOR SEVERE WEATHER
ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. LARGE HAIL AND
ISOLATED TORNADOES ARE THE PRIMARY THREAT FROM THESE STORMS.

A CHANCE FOR THUNDERSTORMS RETURNS THURSDAY...WITH INTERMITTENT
CHANCES FOR STORMS INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, May 19, 4:29 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             4 ENE WAKEFIELD         39.24N 96.95W
05/19/2013  E1.00 INCH       RILEY              KS   STORM CHASER

&&

BBARJEN
Local storm report, May 19, 4:39 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 ENE WAKEFIELD         39.23N 96.97W
05/19/2013  E1.50 INCH       CLAY               KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, May 19, 4:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 E WAKEFIELD           39.22N 96.96W
05/19/2013  E0.88 INCH       GEARY              KS   EMERGENCY MNGR

            50 MPH WINDS ALSO REPORTED.

&&

BYRNE
Local storm report, May 19, 5:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             4 N RANDOLPH            39.49N 96.76W
05/19/2013  E1.00 INCH       RILEY              KS   EMERGENCY MNGR

&&

BBARJEN
Local storm report, May 19, 5:02 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             BLUE RAPIDS             39.68N 96.66W
05/19/2013  E0.75 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, May 19, 5:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             BENNINGTON              39.03N 97.59W
05/19/2013  E1.00 INCH       OTTAWA             KS   EMERGENCY MNGR

&&

BBARJEN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 12:00Z

10.3 hours before the tornado, 131 km from the path. May 19, 2013.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 33 joules per kilogram, CIN -215, lifted condensation level 1206 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -35 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-215 J/kg
Surface CAPE
47 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Salina (SLN), 55 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 84 km away, was scanning. The volume nearest the touchdown began at 22:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 19, 2013

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 193:10 PM CDTEF0Sumner, KS0.650
May 193:19 PM CDTEF0Sedgwick, KS0.850
May 193:37 PM CDTEF2Sedgwick, KS4.6300
May 194:12 PM CDTEF0Sumner, KS0.450
May 194:22 PM CDTEF1Oklahoma, OK4.5900
May 194:33 PM CDTEF1Oklahoma, OK0.5200
May 194:39 PM CDTEF0Sumner, KS0.550
May 194:40 PM CDTEF0Sumner, KS0.450
May 194:41 PM CDTEF3Oklahoma, OK20.81,2004
May 194:46 PM CDTEF0Cowley, KS0.750
May 194:51 PM CDTEF1Greeley, NE0.225$40,000
May 194:55 PM CDTEF1Cowley, KS1.860
May 195:05 PM CDTEF0Marion, KS0.550
May 195:27 PM CDTEF1Lyon, KS9.075
May 195:59 PM CDTEF0Cowley, KS0.250
May 196:00 PM CDTEF4Shawnee tornado, OK23.01,500210
May 196:32 PM CDTEF0Dallas, IA2.1100$4,000
May 196:40 PM CDTEF0Pottawatomie, OK2.030
May 196:45 PM CDTEF1Dallas, IA1.4100$50,000
May 196:47 PM CDTEF0Creek, OK0.250
May 196:59 PM CDTEF2Lincoln, OK7.3450
May 197:07 PM CDTEF1Polk, IA4.7150$90,000
May 197:17 PM CDTEF1Lincoln, OK14.4700$50,000
May 198:02 PM CDTEF0Carroll, IL0.150
May 1912:06 AM CDTEF1Jasper, MO0.5100$200,000
May 1912:23 AM CDTEF0Dade, MO0.7100$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.